Wellbutrin Doubts Answered

I took Wellbutrin for years. It was originally prescribed to try and mitigate the unfortunate personal side effects of the SSRI medications I was taking and it just never really went away. In the back of my head I was never really sure it was doing much of anything. A couple times over the years I would get fed up with the side effects of the SSRI and stop it. This always led to a slow decline in the stability of my mood. The first indicator that something was wrong would be chronic stomach upset. Before my actual mood deteriorated I would get tired of feeling sick all the time and end up back on the SSRI.

A little over a year ago I stopped the SSRI medications again and until recently my mood and stomach have behaved nicely. Over the winter I survived benzodiazepine withdrawals without the help of and SSRI and actually felt really good for awhile on the Wellbutrin alone. I suppose in hindsight I should have left well enough alone, but I had this nagging doubt that the Wellbutrin was doing anything and was excited by the prospect of a drug free existence. I worked my way off the Wellbutrin and by the end of May I was living with no chemical safety net. Within a month things started to decline. I was flirting with the idea of calling the doc when the recent insomnia hit and I had little choice but to do something.

About the same time the insomnia popped up I was beginning to lose myself in my own head. The anxiety was dripping off me. I worried about everything and just generally began to feel fearful. I was worried about the big questions in life. What are we doing here? What happens when we die? Big stuff with no real answers, but that caused me to spend way too much time in my head. I tried to stop myself from having these internal conversations, but my brain just went there on its own.  About a week after I started the Wellbutrin I noted a slight let up in the overriding sense of unease, but I still couldn’t get out of my own head. When I last saw the doc we increased the Wellbutrin dosage from 150mg to 300mg. About a week in I finally found some relief from these dangerous internal though patterns.

I guess the question is answered. The Wellbutrin is doing something. The question now is if it will be enough. I travel around and work with the public. Twice in the last week or so I have had a customer point out that I look unhappy. I don’t feel particularly unhappy. I am tired. Sleep has been better, but not perfect, and even when I get a good night’s sleep I feel tired in the morning. I know that is not a good sign, but there have been improvements in my sleep over the past week so I remain hopeful that the fatigue will pass. I have also experienced some of the milder side effects of the Wellbutrin restart which include occasional dizziness and feeling cognitively slower. Some of these symptoms are letting up, and I wonder if the fatigue may be part of that as well. In the past when I have taken SSRI medications I have felt pretty good. At this point on the Wellbutrin I wouldn’t say I feel good I would just say I don’t feel bad. I am most certainly not on solid ground

Advertisements

2 thoughts on “Wellbutrin Doubts Answered

  1. The roller coaster ride of finding the right med…As you know we’re at the amusement park, too. It might be (and I say this with respect for you doc and for you because your doc knows better than I) worth a try to take a look at the lastest class of anticonvulsants that are also used as mood stabilizers and anti-anxiety meds. It seems, from what you say here, that your anxiety is activated at night which is why you have insomnia. Well, rather than treating the insomnia why not treat the PM anxiety activation? My daughter has a very similar pattern. Her psychiatrist just started her on Neurontin which incidentally I took for seizures 13 years ago. It’s also used to treat neuropathic pain, migraines, and as a mood stabilizer. It’s noted to be effective in treating anxiety that peaks in the evening as well as treating GAD and other forms of anxiety. Topamax (the drug I’m on) is potent. Not many folks like the side-effects, but it’s highly effective. And, these drugs are not SSRIs. Many of these drugs are used to treat Bipolar Disorder. Some are used because they treat the depressive symptoms of the disease really well without triggering a cycle like an SSRI can. A link about Neurontin and anxiety, Very brief. FYI–very little side effects. (http://www.ehow.com/about_5104072_neurontin-anxiety-disorders.html)

  2. I see some positives in your post, like you are sleeping better and your inner thoughts have quieted. That’s progress! The tiredness sucks and I hope you get the bounce back in your step very soon. –Daylily

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s